Hail, Maverick
- When
- April 29, 3:15 PM CST
- Where
- Maverick County, Quemado
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 28.950, -100.630
An upper level trough moved into the southern plains and along with a cold front caused thunderstorms. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough moved into the southern plains and along with a cold front caused thunderstorms. Some of these storms produced large hail and damaging wind gusts. This was the third big hail storm to hit the San Antonio area this month. The Insurance Council of Texas reported combined insured losses of $1.9 billion from the three storms. In addition, from their press release, This figure does not take into account any commercial losses such as schools, grocery stores, retail outlets, or office buildings which could place the total insured losses well over $2 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 2:37 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 337 PM CDT FRI APR 29 2016 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... LATE AFTERNOON SURFACE OBSERVATIONS SHOW A DRYLINE IN PLACE FROM NEAR SONORA BACK INTO NORTHWESTERN VAL VERDE COUNTY. TRAILING BEHIND THE DRYLINE IS A PACIFIC COLD FRONT LOCATED ROUGHLY ALONG AN OZONA TO DRYDEN LINE. CONVECTION CONTINUES TO SLOWLY DEVELOP TO THE EAST OF THE DRYLINE AND A MARGINAL TO ENHANCED RISK FOR SEVERE WEATHER IS IN PLACE ACROSS ALL OF SOUTH CENTRAL TEXAS. HI-RES MODELS CONTINUE TO INDICATE A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE DRYLINE...ALBEIT PERHAPS A LITTLE LATER THAN PREVIOUSLY ANTICIPATED. ONCE STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE QUICKLY... WITH LARGE HAIL...DAMAGING WINDS BEING THE MAIN CONCERNS. CAN/T RULE OUT SOME ISOLATED TORNADOES AS WELL...ESPECIALLY WHERE WINDS BECOME LOCALLY BACKED. SOME LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE... ESPECIALLY FOR AREAS EAST OF I-35 GIVEN WELL ABOVE NORMAL MOISTURE LEVELS. ONCE WE LOOSE PEAK HEATING...A GRADUAL DECREASE IN CONVECTION IS EXPECTED. THE EXCEPTION COULD BE ALONG AND EAST OF THE I-35 CORRIDOR LATE TONIGHT INTO SATURDAY MORNING AS THE PACIFIC COLD FRONT MOVES IN FROM THE WEST. SOME OF THE HI-RES MODELS ARE SHOWING ANOTHER LINE OF CONVECTION DEVELOPING ALONG AND EAST OF THIS BOUNDARY DURING THE ABOVE MENTIONED TIME FRAME. LATE SATURDAY NIGHT... A MORE NORTHERN STREAM COLD FRONT MOVES IN AND THIS SHOULD SHIFT THE FOCUS FOR CONVECTION SOUTHWARD INTO THE COASTAL PLAINS. && .LONG TERM (SUNDAY THROUGH FRIDAY)... ON SUNDAY...A COLD FRONT WILL LIKELY BE STALLED ACROSS THE SOUTHERN RIO GRANDE PLAINS INTO THE COASTAL PLAINS. WITH MOISTURE POOLING ALONG THIS FRONT...RAIN CHANCES WILL BE FAVORED ACROSS THE MENTIONED AREAS. ANOTHER SURGE OF SURFACE HIGH PRESSURE MOVES IN SUNDAY NIGHT AND WITH INCREASED ISENTROPIC ASCENT...RAIN CHANCES WILL BE ON THE INCREASE. RAIN CHANCES SHOULD INCREASE ON MONDAY AS A SUBTROPICAL JET MOVES ACROSS SOUTHERN TEXAS. RAIN CHANCES WILL BEGIN TO EASE ON TUESDAY AS MID-LEVEL RIDGING BEGINS TO BUILD IN FROM THE WEST. WE/LL GO WITH A DRY FORECAST FOR THE REMAINDER OF THE UPCOMING WORK WEEK AS MID-LEVEL RIDGING CONTINUES TO BUILD IN FROM THE WEST. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 67 88 65 82 63 / 60 20 10 20 50 AUSTIN BERGSTROM INTL AIRPORT 67 87 65 81 64 / 60 20 10 20 50 NEW BRAUNFELS MUNI AIRPORT 67 88 66 82 65 / 60 30 10 30 40 BURNET MUNI AIRPORT 62 86 62 79 60 / 40 10 10 10 40 DEL RIO INTL AIRPORT 61 91 68 86 64 / 10 - 20 30 50 GEORGETOWN MUNI AIRPORT 64 85 63 81 62 / 60 20 10 10 50 HONDO MUNI AIRPORT 64 91 67 84 66 / 40 10 10 30 40 SAN MARCOS MUNI AIRPORT 67 86 66 83 64 / 60 30 10 30 50 LA GRANGE - FAYETTE REGIONAL 70 84 69 83 67 / 80 40 20 30 50 SAN ANTONIO INTL AIRPORT 68 88 67 82 65 / 50 20 10 30 40 STINSON MUNI AIRPORT 70 90 69 83 67 / 50 20 10 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...17 SYNOPTIC/GRIDS...24 PUBLIC SERVICE/DATA COLLECTION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 357 AM CDT FRI APR 29 2016 TXZ171>173-183>194-202>209-217>225-228-300900- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 357 AM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING NEAR AND EAST OF A MASON TO KERRVILLE TO PEARSALL LINE. LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS ARE THE MAIN THREATS. ISOLATED TORNADOES CANNOT BE RULED OUT. SOME ISOLATED POCKETS OF 2-4 INCHES OF RAIN COULD RESULT IN LOCALIZED FLOODING...MAINLY EAST OF THE I-35 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY REPORTS THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 PM CDT FRI APR 29 2016
TXZ172-173-291930-
WILLIAMSON TX-BURNET TX-
145 PM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND
NORTHWESTERN WILLIAMSON COUNTIES UNTIL 230 PM CDT...
AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BERTRAM...MOVING NORTH AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURNET...BERTRAM...FLORENCE...LIBERTY HILL...SHADY GROVE...SUNNYLANE...
BRIGGS...JOPPA...WATSON...MAHOMET...ANDICE AND SEWARD JUNCTION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3091 9783 3090 9775 3086 9761 3063 9785
3075 9823 3103 9811 3103 9791
TIME...MOT...LOC 1845Z 200DEG 24KT 3076 9798SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
222 PM CDT FRI APR 29 2016
TXZ172-292000-
BURNET TX-
222 PM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
300 PM CDT...
AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUNNYLANE...OR 9 MILES SOUTHEAST OF LAMPASAS...MOVING NORTH AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUNNYLANE AND WATSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3100 9789 3088 9794 3094 9819 3103 9816
3103 9791
TIME...MOT...LOC 1921Z 200DEG 24KT 3096 9808SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT FRI APR 29 2016
TXZ209-292100-
FAYETTE TX-
314 PM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FAYETTE COUNTY UNTIL
400 PM CDT...
AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTEVILLE...OR 8 MILES SOUTHEAST OF LA GRANGE...MOVING NORTHEAST AT
35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...ROUND TOP...HOLMAN...ELLINGER...REK HILL...WILLOW SPRINGS...
RUTERSVILLE...MULLINS PRAIRIE...WARRENTON AND WINEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO ISOLATED FLASH FLOODING ACROSS POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2979 9672 2976 9675 2985 9688 3015 9665
3013 9665 3011 9663 3008 9663 3006 9662
3004 9662 2996 9657
TIME...MOT...LOC 2013Z 217DEG 31KT 2986 9675The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
21 hail, 12 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph.
A thunderstorm produced wind gusts estimated at 70 mph that snapped some eight to 10 inch diameter trees about four to five feet above the ground.
A thunderstorm produced wind gusts estimated at 70 mph that knocked over a tractor trailer truck closing two lanes of northbound I-35 in San Marcos.
A thunderstorm produced wind gusts measured at 55 kts. This storm also produced one inch hail.
A thunderstorm produced wind gusts measured at 52 kts by the ASOS at Austin Bergstrom International Airport.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down 15 power poles in Austin.
A thunderstorm produced wind gusts estimated at 65 mph that damaged two 737s at their terminal gates at Austin Bergstrom International Airport. The were shifted by the winds.
A thunderstorm produced wind gusts measured at 75 mph by the Camp Swift RAWS.
A thunderstorm produced wind gusts estimated at 70 mph that blew out windows of a few houses and knocked out power.
A thunderstorm produced wind gusts estimated at 70 mph that tore roofs off and blew windows out of numerous houses, knocked down numerous trees and power lines, and caused structural damage to houses and businesses.
A thunderstorm produced wind gusts estimated at 70 mph that snapped or blew down numerous large trees some of which were 40 feet tall.
A thunderstorm produced wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629311, 629312, 629313, 629314, 629316, 629317, 629318, 629319, 629320, 629321, 629322, 629323, 629325, 629326, 629327, 629328, 629329, 629330, 629332, 629333, 629334, 629339, 629341, 629343, 629345, 629347, 629348, 629349, 629351, 629354, 629357, 629358, 629360.